Michigan, 2011

Damaging Winds in Michigan, August 20, 2011

August 20, 2011 · NWS GRR · 5 events in 4 counties and zones

Severe thunderstorms produced some damaging wind gusts across portions of Kent county where several tree limbs and power lines were blown down. Several trees and power lines were also blown down across portions of Calhoun county and Clinton county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Severe thunderstorms produced some damaging wind gusts across portions of Kent county where several tree limbs and power lines were blown down. Several trees and power lines were also blown down across portions of Calhoun county and Clinton county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Aug 20, 6:50 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Aug 20, 6:50 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
750 AM EDT SAT AUG 20 2011

LATEST UPDATE...AVIATION...

.SYNOPSIS...(400 AM EDT SAT AUG 20 2011)
A COLD FRONT MOVING OVER FAR NORTHERN LOWER WILL MOVE SOUTH ACROSS
THE LOWER PENINSULA TODAY. SHOWERS AND STORMS ARE EXPECTED TO
DEVELOP LATER THIS MORNING AND AFTERNOON AHEAD OF THE FRONT.
PRECIPITATION WILL DIMINISH TONIGHT AS THE FRONT MOVES SOUTH OF THE
AREA. HIGHS IN THE MID 70S SUNDAY/MONDAY WILL SLOWLY INCREASE TO THE
LOWER 80S BY TUESDAY AS HIGH PRESSURE BEHIND THE FRONT MOVES EAST.

&&

.SHORT TERM...(400 AM EDT SAT AUG 20 2011)
(TODAY THROUGH MONDAY)
FORECAST CONCERNS DEAL WITH STORMS ALONG/AHEAD OF THE FRONT TODAY.

SFC ANALYSIS SHOWS A COLD FRONT STRETCHING FROM NEAR GAYLORD
SOUTHWEST TO NEAR GREEN BAY. SOME WEAK STORMS HAVE DEVELOPED NEAR
THE FRONTAL BOUNDARY OVER FAR NRN LWR DURING THE PAST HOUR OR SO AND
ARE MOVING EAST. MESO ANALYSIS 2-3K J/KG MUCAPE WEST OF US-131 SOUTH
OF I-96. EFFECTIVE SHEAR VALUES HAVE DECREASED FROM 35KTS TO 25 AND
ARE PROGD TO REMAIN NEAR 30KTS TODAY. AS WE HEAT UP TODAY...
INSTABILITY WILL GO UP. PWATS INCREASE TO NEAR 1.75 INCHES TOO. SO
WE
HAVE MOISTURE...INSTABILITY...AND LIFT FRONT THE COLD FRONT... ALL
THE INGREDIENTS WE NEED FOR CONVECTIVE DEVELOPMENT. THE FIRST PART
OF THE MORNING SHOULD BE QUIET. HOWEVER BY LATE MORNING INTO THE
AFTERNOON WE/LL SEE STORMS DEVELOP. CAN/T RULE OUT A STRONG STORM
THIS AFTERNOON BUT MOST WILL BE NON SEVERE.

PCPN WILL DIMINISH THIS EVENING AS THE COLD FRONT MOVES SOUTH. MOST
OF SUNDAY WILL BE DRY. HOWEVER...A DEEP UPPER TROUGH WILL MOVE OVER
THE MIDWEST. PRETTY GOOD DPVA WITH THIS SYSTEM. THAT MAY BE ENOUGH
TO PRODUCE A SHOWER. HOWEVER...RH PROGS SHOW A FAIRLY DRY TROP SO WE
DON/T EXPECT MUCH AS THE TROUGH MOVES THROUGH. COOLER TEMPS WILL
FOLLOW THOUGH AS H8 TEMPS FALL TO AROUND 10C SUNDAY AFTERNOON. THAT
WILL RESULT IN HIGHS IN THE MID 70S.

DRY WX CONTINUES SUNDAY NIGHT AND MONDAY AS HIGH PRESSURE MOVES IN
BEHIND THE UPPER TROUGH.

&&

.LONG TERM...(400 AM EDT SAT AUG 20 2011)
(MONDAY NIGHT THROUGH FRIDAY)

MODELS IN DECENT AGREEMENT IN SHOWING THE COLD FRONT TRACKING
THROUGH LOWER MI IN THE WED/THU TIMEFRAME.  WILL MAINTAIN THE RISK
FOR A SHOWER OR THUNDERSTORM IN THIS TIMEFRAME. LOOKS LIKE HIGH
PRESSURE BUILDS IN FOR FRI LEADING TO DRY WEATHER.  WITH A THERMAL
TROUGH OVERHEAD AND A DRIER AIRMASS IN PLACE ON FRI...SHOULD BE
SLIGHTLY LOWER THAN NORMAL TEMPS.

WILL NEED TO MONITOR THE TUE AFTERNOON FORECAST.  ELEVATED
INSTABILITY WILL BE ADVECTING IN FROM THE WEST LATE IN THE DAY AS A
STRENGTHENING SOUTHWEST FLOW DEVELOPS.  A MID LEVEL SHORTWAVE IS
SHOWN IN ND AT 12Z TUE...AND HAS TRENDED SLIGHTLY FASTER WITH THE
00Z MODEL RUNS.  IF THIS TREND CONTINUES...PRECIPITATION COULD MOVE
IN PRIOR TO 00Z WED.

&&

.AVIATION...(750 AM EDT SAT AUG 20 2011)
AREA OF SHOWERS AND THUNDERSTORMS CROSSING WISCONSIN WILL MOVE INTO
TAFS SITES THIS MORNING INTO EARLY AFTERNOON.  GIVEN THE MOIST
AIRMASS THAT WILL BE IN PLACE I ADDED SOME IFR TO WRN TAF SITES LIKE
KGRR KAZO...AND KMKG PRIOR TO 18Z.  IT APPEARS THAT THE STORMS WILL
PUSH EAST OF THE TAF SITES BY 00Z THIS EVENING.  WILL NEED TO
MONITOR THE FOG RISK TONIGHT AS WINDS WILL BE WEAK.  I DID ADD MVFR
CONDITIONS TO THE TAFS FOR TONIGHT.

&&

.MARINE...(400 AM EDT SAT AUG 20 2011)
WINDS WILL VEER TO THE NW THIS AFTERNOON AFTER FROPA. PRESSURE RISES
BEHIND THE FRONT ARE NOT GREAT AND THUS THE WINDS BEHIND THE FRONT
ARE NOT EXPECTED TO BE ALL THAT HIGH EITHER. AS A RESULT...WAVES
WILL LIKE REMAIN AOB 3 FT TODAY-SUNDAY.

&&

.HYDROLOGY...(400 AM EDT SAT AUG 20 2011)
PWATS INCREASE TO AROUND 1.75 INCHES LATER TODAY NEAR THE FRONTAL
BOUNDARY. THAT INCREASES THE POTENTIAL FOR HEAVIER RAIN IN ANY OF
THE STORMS THAT DEVELOP. CAN/T RULE OUT LOCALIZED FLOODING IN A
STORM...BUT WIDESPREAD FLOODING IS NOT EXPECTED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE
LM...NONE.

&&

SYNOPSIS:    93
SHORT TERM:  93
LONG TERM:   MJS
AVIATION:    MJS
MARINE:      93
HYDROLOGY:   93
Hazardous weather outlook, Aug 20, 4:41 AM EST, 7 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
541 AM EDT SAT AUG 20 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-210945-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
541 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT DROPS
THROUGH THE REGION. SMALL HAIL...WINDS OVER 40 MPH...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS COULD ACCOMPANY THE STRONGER STORMS. THE MAIN
STORM MOTION WILL BE SOUTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE TUESDAY NIGHT TO
THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

LMZ844>849-210945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
541 AM EDT SAT AUG 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

STRONG THUNDERSTORMS WILL BE POSSIBLE TODAY AS A COLD FRONT DROPS
THROUGH THE REGION. SMALL HAIL...WINDS OVER 40 MPH...FREQUENT LIGHTNING AND
HEAVY DOWNPOURS COULD ACCOMPANY THE STRONGER STORMS. THE MAIN
STORM MOTION WILL BE SOUTHEAST AT 25 MPH. WAVES COULD BE LOCALLY
HIGHER AROUND ANY STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN INCREASED RISK FOR RIP CURRENTS WILL EXIST NORTH OF PENTWATER
ON SUNDAY.

SCATTERED THUNDERSTORMS WILL BE POSSIBLE IN THE TUESDAY NIGHT TO
THURSDAY TIMEFRAME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

MJS

In the hours before

Special weather statement, Aug 20, 8:27 AM EST, 3 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
927 AM EDT SAT AUG 20 2011

MIZ044-045-201430-
MECOSTA-NEWAYGO-
927 AM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 925 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 20 MILES WEST OF BIG RAPIDS...MOVING EAST AT 30
MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  WOODVILLE...          GOODWELL TWP...       STANWOOD...
  BIG RAPIDS...         GRANT TWP...          COLFAX TWP...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4379 8538 4356 8534 4360 8592 4368 8592
TIME...MOT...LOC 1327Z 265DEG 25KT 4365 8582

OSTUNO
Special weather statement, Aug 20, 9:05 AM EST, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1005 AM EDT SAT AUG 20 2011

MIZ039-040-045-046-201500-
CLARE-ISABELLA-MECOSTA-OSCEOLA-
1005 AM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1005 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 15 MILES WEST OF
CLARE TO 35 MILES WEST OF MOUNT PLEASANT...MOVING EAST AT 35 MPH.

PEA SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
  SEBEWA TWP...         LAKE...               MECOSTA...
  BRINTON...            FARWELL...            WEIDMAN...
  BEAL CITY...          CLARE...              LOOMIS...
  ROSEBUSH...           SHERIDEN TWP...       DELWIN...
  LEATON...             MOUNT PLEASANT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

&&

LAT...LON 4390 8460 4353 8460 4360 8556 4376 8530
      4390 8508
TIME...MOT...LOC 1405Z 276DEG 30KT 4383 8505 4370 8522
          4358 8542

OSTUNO
Local storm report, Aug 20, 11:25 AM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1225 PM EDT SAT AUG 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             MORLEY                  43.49N 85.45W
08/20/2011  E0.70 INCH       MECOSTA            MI   TRAINED SPOTTER

&&

MKALEMBK
Special weather statement, Aug 20, 11:27 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1227 PM EDT SAT AUG 20 2011

MIZ045-051-201730-
MECOSTA-MONTCALM-
1227 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1226 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN MONTCALM COUNTY...
MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...WINDS GREATER THAN 40 MPH...FREQUENT CLOUD TO
GROUND LIGHTNING...ARE POSSIBLE WITH THIS STORM.

* THE THUNDERSTORM WILL BE NEAR...
  RUSTFORD BY 1255 PM EDT...
  CANADIAN LAKES BY 110 PM EDT...
  MECOSTA BY 125 PM EDT...
  REMUS BY 130 PM EDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4379 8530 4378 8511 4348 8514 4343 8548
      4346 8554
TIME...MOT...LOC 1627Z 246DEG 13KT 4346 8547

OSTUNO
Special weather statement, Aug 20, 11:58 AM EST, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1258 PM EDT SAT AUG 20 2011

MIZ056>058-201800-
IONIA-KENT-OTTAWA-
1258 PM EDT SAT AUG 20 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 1254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 13 MILES WEST OF
GRAND RAPIDS TO 30 MILES WEST OF GRAND RAPIDS...MOVING EAST AT 35
MPH.

PEA SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND
LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.

&&

LAT...LON 4286 8622 4307 8594 4306 8529 4280 8535
      4280 8622 4285 8622
TIME...MOT...LOC 1658Z 267DEG 32KT 4303 8586 4281 8618

OSTUNO

The radar

The Grand Rapids radar (KGRR), 16 km away, was scanning. The volume nearest the first event began at 17:12 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Kent

When
August 20, 12:15 PM EST
Where
Kent County, 1.52 mi E of Fuller
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
43.000, -85.670

Estimated thunderstorm wind gusts to 60 mph brought down several tree limbs that were two feet in diameter in Riverside Park between Coit Avenue and Knapp Street.

Thunderstorm Wind, Kent

When
August 20, 12:40 PM EST to 1:03 PM EST
Where
Kent County, 1.71 mi NW of Moseley
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.050, -85.370

Several tree limbs and power lines were blown down across portions of Kent county. A 55 mph measured wind gust was recorded at the downtown GVSU campus.

Thunderstorm Wind, Eaton

When
August 20, 1:01 PM EST
Where
Eaton County, 0.69 mi S of Bellevue
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.440, -85.020

A trained spotter near Bellevue estimated thunderstorm wind gusts up to 60 mph that brought down several branches.

Thunderstorm Wind, Calhoun

When
August 20, 1:40 PM EST
Where
Calhoun County, Pennfield
Measured
52 kt (60 mph) estimated gust
Reported by
County Official
Coordinates
42.370, -85.100

A Calhoun county official reported that numerous trees were blown down at the intersection of E Avenue and Poorman Roads, Lynch and Pine Lake Roads and Smith and W Drive.

Thunderstorm Wind, Clinton

When
August 20, 1:45 PM EST
Where
Clinton County, 2.07 mi N of St Johns Glowacki Fl
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
43.030, -84.600

A Clinton county emergency manager reported that a couple of pine trees and branches and several power lines were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337975, 337977, 337980, 337979, 337981.